Alert archive / Arizona / Wind Advisories in 2017

Wind Advisory 7, NWS Flagstaff, AZ

February 18, 2017Coconino County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Feb 18, 2017, 3:48 AM MST for Coconino County, Arizona. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2017, 3:48 AM MST (10:48 UTC)
Expired
Feb 18, 2017, 5:00 PM MST
In force
13 hr
Issued by
NWS Flagstaff, AZ

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

862 
WWUS75 KFGZ 181048
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
348 AM MST Sat Feb 18 2017

AZZ007-181900-
/O.NEW.KFGZ.WI.Y.0007.170218T1048Z-170219T0000Z/
Coconino Plateau-
Including the city of Valle
348 AM MST Sat Feb 18 2017

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect until 5 PM MST this afternoon. 

* TIMING...Strong and gusty winds will continue through this
  afternoon. 

* WINDS...South to southeast at 20 to 30 mph with gusts from 40 to
  50 mph.

* IMPACTS...Driving could become difficult at times, especially
  for high profile vehicles on east west oriented roads. Rain
  showers combined with the wind could also reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
2 follow-up statements
587 
WWUS75 KFGZ 181820
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
1120 AM MST Sat Feb 18 2017

AZZ007-190000-
/O.CON.KFGZ.WI.Y.0007.000000T0000Z-170219T0000Z/
Coconino Plateau-
Including the city of Valle
1120 AM MST Sat Feb 18 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* TIMING...Strong and gusty winds will continue through this 
  afternoon. 

* WINDS...South to southeast at 20 to 30 mph with gusts from 40 
  to 50 mph. 

* IMPACTS...Driving could become difficult at times, especially 
  for high profile vehicles on east west oriented roads. Rain 
  showers combined with the wind could also reduce visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
877 
WWUS75 KFGZ 190000
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
500 PM MST Sat Feb 18 2017


AZZ007-190100-
/O.EXP.KFGZ.WI.Y.0007.000000T0000Z-170219T0000Z/
Coconino Plateau-
Including the city of Valle
500 PM MST Sat Feb 18 2017

...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Wind gusts are below advisory criteria across the Coconino Plateau
and the wind advisory is being allowed to expire. 


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Feb 17, 9:12 PM MST, 6 hours 36 minutes earlier.

Area forecast discussion, Feb 17, 9:12 PM MST, 6 hours 36 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
912 PM MST Fri Feb 17 2017

.SYNOPSIS...A Pacific cold front will bring periods of rain and
high elevation snow along with colder temperatures to northern
Arizona this weekend. Dry weather and warming temperatures are
forecast for Monday and Tuesday. Another round of showers is
possible Wednesday and Thursday.

&&

.DISCUSSION...
This evenings radar and satellite imagery shows a very long and
wide frontal band of precipitation across California. There is
also some light shower activity over the Kaibab Plateau. Tonights
forecast is in good shape, indicating precipitation to develop
along and south of the Mogollon Rim after midnight.
The Flash Flood Watch and Winter Weather Advisories look good.
QPF amounts from tonights 00z GFS are trending higher along the
eastern Mogollon Rim, and this looks reasonable given what is
going on in Srn California this evening.

&&

.PREV DISCUSSION /416 PM MST/...Current radar and satellite
imagery reveals a closed low currently centered just off the West
Coast near San Francisco. This system is forecast to move
southeast, bringing heavy rain, high elevation snow and gusty
winds to the area through Sunday.

Some light rain and snow showers are possible across portions of
northern Arizona tonight, but chances for showers really begin to
increase Saturday morning. The area of primary concern will be
for locations along and south of the Mogollon Rim. A plume of
moisture will be forced to rise along the rim, resulting in
periods of moderate to heavy precipitation there, especially
along south facing slopes. As a result, expect elevated flow
through creeks and streams in Yavapai and northern Gila Counties.
Areas along washes and streams will be susceptible to flooding,
and low water crossing in the area will likely become impassable
at times. Periods of heavy rainfall are forecast to continue
through most of Saturday, with rain rates beginning to decrease
Sunday morning. In total, a broad area between 1 to 2 inches of
rain are forecast south of the Mogollon Rim. Isolated areas above
2.5 inches is not out of the question. A Flash Flood Watch has
been issued for Yavapai and northern Gila Counties from late
tonight through Sunday afternoon.

Higher elevations are forecast to receive snow this weekend. On
Saturday, snow levels are expected to range from 6500 to 8000
feet. The lowest snow levels are forecast to be along the Kaibab
Plataea, and highest snow level are forecast in the White
Mountains. While snow will be possible below 7000 feet, warmer
temperatures should lead to mostly light accumulations. Beginning
Saturday evening, the coldest air is set to arrive as the system
passes overhead as a negatively tilted trough. As a result, snow
levels are forecast to drop into the 6000 to 7000 foot range, and
better chances for significant snow accumlations are expected
during this time. A Winter Weather Advisory has been issued from
5 PM MST Saturday to 5 PM MST Sunday above 6000 feet for the
Mogollon Rim and White Mountains regions. In this area, 1 to 6
inches of snow is possible between 6000 to 8000 feet, with 6 to 12
inches of snow possible above 8000 feet and along certain south
facing slopes of the Mogollon Rim.

Tight surface pressure gradients will keep gusty winds blowing
overnight tonight, generally within the 15 to 25 mph range.
However, winds downsloping to the south of higher terrain may be
much higher. Isolated wind gusts in excess of 40 mph are not out
of the question. This includes the Highway 89 corridor from Doney
Park to Cameron. On Saturday, strong winds are forecast to become
more widespread, with gust above 40 mph possible over higher
terrain, especially for areas west of Flagstaff.

LONG TERM (Monday through Thursday night)

Short wave ridging is forecast to influence northern Arizona on
Monday and Tuesday. Expect temperatures near average on Monday,
rising to around 5-10 degrees above average on Tuesday. The NAEFS
indicates moisture transport around the 90th percentile for a
brief period across far northern Arizona on Wednesday in
association with strong winds caught between a weakening ridge to
our east and a trough over northern CA/the Great Basin. We are
keeping precip chances on Wednesday and Wednesday night in the
40-60% range from the Kaibab Plateau southeast to around Heber-
Overgaard. In addition, a fairly noticeable temperature drop is
forecast from Wednesday night into Thursday in association with a
strong cold front. Winds both ahead of the front Wednesday and
behind the front Thursday could be quite gusty. High temperatures
several degrees below average are forecast Thursday, with near
average low temperatures Thursday night.

&&

.AVIATION...For the 06Z package...Expect bkn-ovc skies with cigs aoa
12kft agl through 07z-09z, sct lower clouds along the south and west
facing slopes of the Mogollon Rim. Aft 07z-09z, areas of IFR/MVFR
from lowering cigs and -shra/-shsn with isold shra/shsn or +shsn
developing along and south of a line from KGCN-KFLG-KSOW. Southerly
winds 15-25g30kts through the period, with higher gusts north of
terrain features. Aviation discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Winter Weather Advisory from 5 PM Saturday
to 5 PM MST Sunday FOR AZZ015>017.

Flash Flood Watch from 5 AM MST Saturday through Sunday afternoon
FOR AZZ008-018-037-038.

&&

PUBLIC...DL/RR/AT
AVIATION...Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Feb 17, 5:00 PM MST, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
500 PM MST Fri Feb 17 2017

AZZ004>018-037>040-181145-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
500 PM MST Fri Feb 17 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.Day One...Tonight

Precipitation coverage and intensity is expected to increase
after midnight along and south of the Mogollon Rim. A Flash Flood
Watch is in effect for Yavapai and northern Gila Counties from
tonight through Sunday afternoon. Snow levels tonight to lower to
around 6700 feet across western Arizona to 7700 feet in the White
Mountains. Snow accumulations should be less than 2 inches
tonight for areas below 8500 feet.

Occasional Southwest wind gusts to 40 mph are possible across the
Highway 89 corridor from Doney Park to Cameron tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

The Flash Flood Watch will continue for Yavapai and northern Gila
Counties through Sunday afternoon. Total rainfall amounts of 1 to 2
inches are possible over Yavapai and Gila counties from Saturday
through Sunday afternoon, which could lead to some flooded and
impassable low water crossings on washes and streams.

A Winter Weather Advisory is in effect from 5 PM MST Saturday to
5 PM MST Sunday above 6000 feet for the Mogollon Rim and White
Mountains, see PHXWSWFGZ for more details.
Forecast snow levels from Saturday morning through early evening
to range from 6500 feet on the Kaibab Plateau to 8000 feet in the
White Mountains. Snow levels to fall 500 to 1000 feet late Saturday
night with the greatest snowfall accumlations expected from late
Saturday night through mid day Sunday.

Scattered precipitation to persist Sunday. A drying trend to
return starting Monday.

Those planning travel across the region this weekend should
monitor the latest forecasts and be prepared for snowy conditions.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Nearby

Wind Advisories in Arizona, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.